Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Binghamton, NY

January 8, 1998Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 7:49 PM EST for Tioga County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 7:49 PM EST (00:49 UTC)
Expired
Jan 8, 1998, 11:45 PM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
339 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 090050
FFWBGM
NYC107-090445-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...TIOGA COUNTY
 
AS OF 745 PM EST...SEVERAL CREEKS AND STREAMS REMAINED OUT OF THEIR
BANKS. THE OWL CREEK HAS SPILLED ACROSS ROADWAYS IN THE TOWN OF SPENCER
AND ROUTE 96 IS CLOSED DUE TO HIGH WATER CONDITIONS IN CANDOR.
 
NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVIER RAINFALL HAS MOVED
OUT OF THE COUNTY...WITH PERIODS OF LIGHTER RAIN EXPECTED FOR THE
OVERNIGHT PERIOD.  CREEKS AND STREAMS SHOULD BEGIN RECEDING LATER THIS
EVENING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY& TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:00 PM EST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 8, 2:00 PM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EST THU JAN 8 1998

ANOTHER VERY CHALLENGING FORECAST PACKAGE. BOUNDARY FROM NE NY TO SW NY
CONTINUES TO DIVIDE VERY WARM TEMPS IN THE 60S FROM 30S TO THE NORTH.
ETA WAVERS BOUNDARY OVERNIGHT BEFORE LIFTING IT INTO CENTRAL NY BY EARLY
AFTERNOON.  WAVES WILL FORM ALONG BOUNDARY...WITH SECONDARY LOW
GENERATED OVER E NY IN RESPONSE TO U/L DYNAMICS. SECONDARY LOW PROVIDES
EXTRA PULL TO BRING COLD FRONT THROUGH FA LATE AFTERNOON FRI...BRINGING
A HARSH END TO UNUSUALLY MILD WX PATTERN.

EXPECT A LULL IN PRECIP OVERNIGHT...WITH SCT -SHRA OVER FA.  SECOND
BATCH OF PCP EXPECTED FOR SAT AM THROUGH MID AFTERNOON AHEAD OF SHORT
WAVE MOVING NNE THROUGH PA/NY.  SHORT WAVE SHOULD PASS OVER BOUNDARY
AND ENHANCE UPWARD MOTION OVER C NY.  THEN SECONDARY LOW FORMS AND PCP
DIMINISHES BEHIND IT.

NGM PUSHES BOUNDARY TO FAR SOUTH TONIGHT...THEN OVERDEVELOPS E NY LOW.
MAIN JET IS TO WEST ASSOC WITH LAKE MI LOW.  ETA PROVIDES MORE
REASONABLE SOLN...THOUGH SECONDARY LOW STILL DOMINATES OUR WX FOR LATER
PERIODS.

MEANDERING OF BOUNDARY COULD CAUSE MAJOR TEMP HEADACHES IN ZNS.  MY
THINKING IS C SO TIER WILL PUSH INTO UPPER 40S OR NEAR 50 MID AFT FRI
AFTER FRONT MOVES NORTH.  COMMENTS WELCOME.

ZNS BY 210 PM.

.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
       RVR FLD WARNING FOR CHEMUNG RVR BASIN AND NE PA EXCEPT PIKE PA.
       FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY / NE PA

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:39 AM ESTSevere Thunderstorm WarningBGMBroome66 min
Jan 9, 11:47 AM ESTSevere Thunderstorm WarningBGMChenango58 min
Jan 9, 12:49 PM ESTSevere Thunderstorm WarningBGMSullivan56 min
Jan 9, 12:53 PM ESTSevere Thunderstorm WarningBGMOtsego67 min
Jan 9, 1:27 PM ESTSevere Thunderstorm WarningBGMDelaware63 min
Jan 9, 2:27 PM ESTFlash Flood WarningBGMOtsego4 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.